Kansas, 2003

Winter Storm in Kansas, February 28, 2003

February 28, 2003 · NWS DDC · 22 events in 22 counties and zones

A potent winter storm moving out of New Mexico first spread freezing drizzle across the area east of Dodge City and then turned to snow, becoming heaving in many areas. Six to nine inches of snow was common in a 25 mile wide band stretching from McCracken in Rush county, southwest through Ness City, to Garden City and into western Grant county.

Where it happened

Every event with a place to put it; 22 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A potent winter storm moving out of New Mexico first spread freezing drizzle across the area east of Dodge City and then turned to snow, becoming heaving in many areas. Six to nine inches of snow was common in a 25 mile wide band stretching from McCracken in Rush county, southwest through Ness City, to Garden City and into western Grant county. Elsewhere, amounts ranged from 3 to 5 inches. Many schools were closed and numerous accidents were reported due to the typical winter driving conditions that usually accompanies common winter storms. Many events planned for the following day (Saturday) were cancelled.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 27, 3:33 PM CST, 10 hours 27 minutes earlier.

Area forecast discussion, Feb 27, 3:33 PM CST, 10 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
333 PM CST THU FEB 27 2003

DAYS 1-2...
MAIN FORECAST CHALLENGE IS DAY 2 AND POSSIBLE WINTER STORM.

AFTER MANY PHONE CALL COORDINATIONS, QUITE A DETAILED LOCAL FORECAST
DISCUSSION, AND EXAMINATION OF LATEST MODEL GUIDANCE, HAVE DECIDED
TO ISSUE A WINTER STORM WATCH FOR FRIDAY ACROSS NORTHERN 2/3RDS OF
CWA AND A WINTER STORM ADVISORY ALONG SOUTHERN TIER OF COUNTIES NEAR
THE OKLAHOMA BORDER.

AS FAR AS TONIGHT GOES, LOWS WILL BE SIMILAR TO LAST NIGHT, WITH
CLOUDS AND SNOW PACK RETARDING ANY RADIATIONAL COOLING.  WILL
INTRODUCE A 50 POPS IN WEST, 40 POPS SOUTH AND CENTRAL AND A 30 POP
EAST AND NORTHEAST FOR LIGHT SNOW.  UPPER SYSTEM OVER ARIZONA WILL
EJECT ONE SHORT WAVE/VORTICITY CENTER TONIGHT, BEFORE STRONGER
SYSTEM HEADS TOWARD THE CWA AROUND 12Z. WITH THE MID LAYER SHOWING A
DRY INTRUSION TRYING TO ADVECT INTO CENTRAL KANSAS BETWEEN 12-18Z
FRIDAY, THERE MAY BE ENOUGH UPPER SUPPORT TO SET UP A BANDING OF
HEAVIER SNOW...PERHAPS EVEN SOME THUNDERSNOW.  THIS SATURATED LAYER
CAUSING A 4-6 HOUR PERIOD OF POTENTIAL SNOW BURSTS, AND THIS ALL HAS
LEAD TO A WINTER STORM WATCH BEING ISSUED AROUND 21Z.  THE NEXT
SHIFT CAN STREAMLINE THE WATCH/ADVISORY AREA AS THEY SEE FIT.

THE MENTIONED STORM SYSTEM WILL MOVE EAST AND BE NEARLY GONE BY
SATURDAY MORNING. KEPT 30 POPS GOING IN WRAP AROUND FRIDAY NIGHT,
AND MAYBE A FEW FLURRIES IN EAST SATURDAY MORNING.

NEW SNOW WILL AFFECT TEMPS AND TRIMMED SAT MORNING LOWS DOWN A FEW
DEGREES FROM GOING FORECAST. SATURDAY WILL SEE PERHAPS A FEW BREAKS
IN CLOUDS LATE, BUT COLD BIAS CONTINUES.

DAYS 3-7...

LATEST GFS NOW TRENDING TOWARDS YESTERDAYS ECMWF WITH A MORE
AMPLIFIED RIDGE OVER THE ERN PACIFIC AND A DEEPER TROF IN THE
WESTERN CONUS. HPC BIAS PAGE CONTINUES TO SHOW THAT ALL MODELS ARE
UNDER ESTIMATING THE RIDGE OVER THE ERN PACIFIC AND EVEN OVER
ESTIMATING HTS IN WRN CANADA. AS A RESULT MODELS ARE STILL PLAYING
CATCHUP AND ARE LIKELY TO BE UNDERESTIMATING THE MAG OF COLD AIR
THAT WILL BE INVADING THE PLAINS NEXT WEEK. LATEST PMDEPD AND THE
THREAT ASSESSMENT ALSO APPEAR TO BE SUPPORTING THIS TREND AS WELL.
EVEN IF ONE WERE TO BUY INTO THE 12Z GFS RUN IT IS SHOWING AT 1040
HIGH EDGING INTO THE NORTHERN PLAINS BY 12Z TUE. COLD FRONT ALONG
THE NE/KS BORDER WITH 85H TEMPS RAPIDLY DECREASING INTO THE -10 TO
-15 DEGREE RANGE. TRUE THERE IS WARM AIR IN PLACE AHEAD OF THIS
FRONT BUT GIVEN THE MAGNITUDE OF THE COLD AIR BEHIND THIS FRONT SEE
NO REASON WHY THIS COLD AIR WILL NOT MOVE SOUTH FASTER AND FURTHER
SOUTH THAN WHAT EVEN THE MODELS SUGGEST. GIVEN ALL THIS LOOKS LIKE
THE CURRENT FORECAST HAS THE RIGHT IDEA NEXT WEEK SO OTHER THAN
RAISING TEMPS SOME ON TUESDAY PRIOR TO EXPECTED FROPA PER COORD,
WILL KEEP THE COLD AIR IN PLACE FOR WED AND THURS.

IN THE EARLIER PERIODS SNOW COVER FROM THE RECENT AND NEXT SYSTEM
WILL BLANKET MUCH OF THE CWA. WILL HAVE SOME DECENT DOWNSLOPE
FLOW/LEE TROFING DEVELOPING THROUGH MONDAY WITH 85H TEMPS CLIMBING
INTO THE 5-8C RANGE. MUCH OF THIS WILL BE GOING INTO SNOW MELT BUT
GIVEN THE FEBRUARY SUN BY MONDAY AFTERNOON HAVE DECIDED TO TWEAK
TEMPS UP SOME FOR MONDAYS HIGHS, MAINLY WHERE THE LESSER AMOUNTS OF
SNOW COVER IS EXPECTED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   17  24  16  25 /  30  80  30   0
GCK   15  23  13  25 /  50  90  30   0
EHA   20  26  17  26 /  50  70  30   0
LBL   19  26  17  26 /  50  70  30   0
HYS   14  23  15  24 /  30  80  30   0
P28   19  26  19  24 /  30  60  30   0

.DDC...WINTER WEATHER ADVISORY FRIDAY SOUTH OF A LINE FROM ELKHART
TO ASHLAND TO GREENSBURG TO PRATT.  KSZ080-081-084>090-
WINTER STORM WATCH FRIDAY NORTH OF ABOVE LINE.
KSZ030-031-043>046-061>066-074>079-

FCSTID =   12/18
Hazardous weather outlook, Feb 27, 5:00 AM CST, 21 hours before
KSZ030-031-043>046-061>066-074>081-084>090-281100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST THU FEB 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AN UPPER LEVEL WINTER STORM SYSTEM WILL REACH OUR REGION EARLY FRIDAY
MORNING. THIS SYSTEM WILL HAVE THE POTENTIAL TO PRODUCE ADDITIONAL
MEASURABLE SNOW. AT THIS TIME THE AREA WITH THE BEST CHANCE FOR
SIGNIFICANT MEASURABLE SNOW APPEARS TO BE SOUTH OF A SYRACUSE TO
GARDEN CITY TO JETMORE TO LARNED LINE.

PLEASE VISIT OUR WEB SITE FOR THE LATEST WEATHER INFORMATION AT:
http://www.crh.noaa.gov/ddc

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LACY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

22 winter storm. Local standard time, as filed.

Winter Storm, Edwards

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Edwards forecast zone
Reported by
NEWSPAPER
Coordinates
37.888, -99.312 (the zone’s center; the record gives no point)

Winter Storm, Ellis

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Ellis forecast zone
Reported by
NEWSPAPER
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Winter Storm, Finney

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Finney forecast zone
Reported by
NEWSPAPER
Coordinates
38.044, -100.737 (the zone’s center; the record gives no point)

Winter Storm, Ford

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Ford forecast zone
Reported by
NEWSPAPER
Coordinates
37.692, -99.888 (the zone’s center; the record gives no point)

Winter Storm, Grant

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Grant forecast zone
Reported by
NEWSPAPER
Coordinates
37.562, -101.308 (the zone’s center; the record gives no point)

Winter Storm, Gray

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Gray forecast zone
Reported by
NEWSPAPER
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Hamilton forecast zone
Reported by
NEWSPAPER
Coordinates
37.999, -101.791 (the zone’s center; the record gives no point)

Winter Storm, Haskell

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Haskell forecast zone
Reported by
NEWSPAPER
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

Winter Storm, Hodgeman

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Hodgeman forecast zone
Reported by
NEWSPAPER
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Winter Storm, Kearny

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Kearny forecast zone
Reported by
NEWSPAPER
Coordinates
38.000, -101.320 (the zone’s center; the record gives no point)

Winter Storm, Kiowa

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Kiowa forecast zone
Reported by
NEWSPAPER
Coordinates
37.558, -99.286 (the zone’s center; the record gives no point)

Winter Storm, Lane

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Lane forecast zone
Reported by
NEWSPAPER
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Winter Storm, Morton

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Morton forecast zone
Reported by
NEWSPAPER
Coordinates
37.191, -101.799 (the zone’s center; the record gives no point)

Winter Storm, Ness

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Ness forecast zone
Reported by
NEWSPAPER
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Winter Storm, Pawnee

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Pawnee forecast zone
Reported by
NEWSPAPER
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Winter Storm, Pratt

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Pratt forecast zone
Reported by
NEWSPAPER
Coordinates
37.648, -98.740 (the zone’s center; the record gives no point)

Winter Storm, Rush

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Rush forecast zone
Reported by
NEWSPAPER
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Winter Storm, Scott

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Scott forecast zone
Reported by
NEWSPAPER
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Winter Storm, Stafford

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Stafford forecast zone
Reported by
NEWSPAPER
Coordinates
38.031, -98.717 (the zone’s center; the record gives no point)

Winter Storm, Stanton

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Stanton forecast zone
Reported by
NEWSPAPER
Coordinates
37.563, -101.784 (the zone’s center; the record gives no point)

Winter Storm, Stevens

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Stevens forecast zone
Reported by
NEWSPAPER
Coordinates
37.192, -101.312 (the zone’s center; the record gives no point)

Winter Storm, Trego

When
February 28, 2:00 AM CST to 3:00 PM CST
Where
Trego forecast zone
Reported by
NEWSPAPER
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343887, 5343888, 5343889, 5343890, 5343891, 5343892, 5343893, 5343894, 5343895, 5344021, 5344022, 5344023, 5344024, 5344025, 5344026, 5344027, 5344028, 5344029, 5344030, 5344031, 5344032, 5344033.